FDA Adds More Warnings to Antidepressant's Label
Celexa dosing should not exceed 40 mg a day, agency says
WEDNESDAY, March 28, 2012 (HealthDay News) -- In a follow-up to a warning that high doses of the popular antidepressant Celexa can cause potentially fatal abnormal heart rhythms, the U.S. Food and Drug Administration has issued new dosing and use recommendations.
Last August, the FDA said doses of Celexa (citalopram hydrobromide) greater than 40 milligrams a day can cause changes in the electrical activity of the heart, which can lead to abnormal heart rhythms, including a potentially deadly arrhythmia known as Torsade de Pointes.
Patients at high risk include those with preexisting heart conditions (including congestive heart failure) and those prone to low levels of potassium and magnesium in the blood, the FDA said.
At the time, the drug label was revised to include the new dosage limit as well as information about the potential for abnormal heart electrical activity and rhythms.
The latest recommendations note that Celexa in any dose should not be given to patients with certain conditions due to the risk of suffering these heart problems. However, it may be important for some patients to take Celexa, so the label has been changed to describe the particular cautions required when giving the drug to these patients.
Here are the latest FDA recommendations:
- Celexa should not be used at doses greater than 40 milligrams (mg).
- Celexa is not recommended for use in patients with congenital long QT syndrome, bradycardia, hypokalemia, hypomagnesemia, recent heart attack, or uncompensated heart failure.
- Use of the Celexa is also not recommended in patients who are taking other drugs that prolong the QT interval, a measure of a heart's electrical activity.
- The maximum recommended dose of Celexa is 20 mg per day for patients with liver impairment, patients who are older than 60, patients who are CYP 2C19 poor metabolizers, or patients who are also taking cimetidine (Tagamet) or another CYP 2C19 inhibitor. All of these factors lead to increased blood levels of Celexa, increasing the risk of QT interval prolongation and Torsade de Pointes, the FDA said.
Two experts said the warning does have implications for patients.
Dr. Norman Sussman, a psychiatrist at NYU Langone Medical Center and a professor at NYU School of Medicine in New York City, said: "What the FDA's recommendations ultimately mean is that before prescribing, after prescribing and especially when considering starting a new drug, a physician in any specialty who is treating a patient taking citalopram should be certain of the effect the medication may have on the QT interval.
"These recommendations are basically a game changer for the way in which citalopram should be prescribed, and how patients taking citalopram should be monitored," he said.
Dr. Alan Manevitz, a clinical psychiatrist at Lenox Hill Hospital in New York City, urged caution, however.
"Citalopram has a long history of helping patients with depression. This is not a time to panic," he said. "Do not suddenly stop your medication. You should tell your psychiatrist your cardiac history, any cardiac medicine you are on and any family history of cardiac or syncope (fainting) episodes."
As for newly diagnosed patients, "in the future, patients in consultation with their physicians need to check their baseline EKGs and recheck them where appropriate, after they are on medication," Manevitz said.
Celexa belongs to a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), which also include widely used medications such as Paxil, Prozac and Zoloft.
The American Academy of Family Physicians has more about antidepressants.